What Can I Expect At My CT Scan?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Feb 2006
Total Posts : 422
   Posted 9/13/2009 5:10 PM (GMT -6)   
Hi Everyone

Can you tell me what to expect when I have my CT scan on Tuesday....I have been told by my hospital that I don't have to prepare for it...I can eat and drink as usual and don't to do the dreaded enemas either.

Will I get told there and then what they find?
Will I have dye injected?
Will I have to swallow some nasty concoction?
Can I wear my regular clothes or a hospital gown?

I'm having the scan because they could not get the scope pass the splenic flexure during a colonoscopy they did last week.

Many thanks

6 x 800mg Asacol daily
1 x 30mg Omeprazol
150mg Levothyroxine daily
HRT for my sins fo being a woman...lol

Pain meds as and when for back pain...(paracetamol or tramadol)

Elite Member

Date Joined Sep 2005
Total Posts : 10404
   Posted 9/13/2009 5:14 PM (GMT -6)   
Will I get told there and then what they find? Probably not, unless you get lucky and have a staff member who is willing to bend the rules a bit.
Will I have dye injected? Probably.
Will I have to swallow some nasty concoction? Probably
Can I wear my regular clothes or a hospital gown? I think this will depend on the scan, the hospital, the staff members, and what you're wearing. If you don't wear any metal, you might be able to get away with just slipping off your bra beforehand... but again, this will depend on staff / hospital policies etc.

Good luck!
Co-Moderator Crohn's Forum.

Medications for Crohn's ~~ Diet and Nutritional Therapy for Crohn's ~~ Dealing with Abscesses and Fistulae ~~

Veteran Member

Date Joined May 2009
Total Posts : 506
   Posted 9/13/2009 5:17 PM (GMT -6)   
I agree with what ivy said. It wouldn't be a bad idea to call them on Monday and get definite info.
Diagnosed with CD July 2007
Currently on Remicade, Imuran, probiotics, folic acid, multivitamin.

Amor fati - Nietzsche

Veteran Member

Date Joined Apr 2008
Total Posts : 1753
   Posted 9/13/2009 6:52 PM (GMT -6)   
On both CT scans I have had, I had to wear just a gown, underwear, and socks. I recall having to drink some foul drink...but they mixed it with apple juice so it really wasn't as bad as it might have been on its own. You could request that if you think it might help you get it down.

Just be prepared to feel like you're urinating in your pants while said scan is going on. They inject you with...well, I'm not sure. I haven't done my research on this one. All I know is that you get really hot really quickly...it might be wise to use the restroom prior to getting it done.

Other than that, they really aren't so bad. It doesn't take long at all either.
20 years old, Diagnosed with moderate to severe Crohn's and Colitis in May of 2008.
Currently taking: Prednisone 5 mg, pentasa 2 pills 4x a day, omeprazole in the morning, and a women's multivitamin. I'm also trying a B vitamin complex, but it doesn't seem to be working so I'm considering the shots.
Diet almost completely without refined sugars, wheat, flour, gluten, high lactose dairy, and/or junk food in general.
Learning how to live again.
"He who has a why to live for can bear with almost any how."

Veteran Member

Date Joined May 2009
Total Posts : 506
   Posted 9/13/2009 7:28 PM (GMT -6)   
Yeah, the IV of iodine contrast makes you feel a little strange; metallic taste in your mouth and a feeling you've peed your pants. As for the oral contrast that you drink, you will probably need to drink something, I've had both the nasty, almost paste-like stuff that I gag down, and the stuff they mixed with apple juice. The former gives you better dimensional imaging, the later is less defined (I actually asked, since my first contrast was with apple juice, and my later ~5 were that nasty sludge).
Diagnosed with CD July 2007
Currently on Remicade, Imuran, probiotics, folic acid, multivitamin.

Amor fati - Nietzsche

Regular Member

Date Joined Sep 2008
Total Posts : 65
   Posted 9/13/2009 7:43 PM (GMT -6)   
Had one in the ER 2 months ago.
Had to drink two cups of what tasted like sugar free fruit punch, it was only nasty cause I don't like fake sugar.
I had contrast. It makes you feel warm quickly then disappears almost just as quick.
Was done super fast, I was surprised ow fast.
I had my regular clothes on.

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 9/13/2009 10:09 PM (GMT -6)   
Whenever I have a CT scan, the contrast they give me to drink causes massive diarrhea. I discovered it essential to take a change of undies and some type of pad/adult diaper to wear. I can never make it home.
Moderator Crohn's Disease  & Osteoarthritis Forums
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, asthma, severe allergy and a host of other medical problems.

Lady G
Regular Member

Date Joined Sep 2006
Total Posts : 321
   Posted 9/13/2009 11:29 PM (GMT -6)   
I just had one two days ago when I was in ER for severe pain (had to make sure it wasn't my appendix getting ready to explode, luckily it wasn't) and for prep I had to drink 2 32 ounce drinks of stuff called TeleBrix (think that was the name) and basically, compared to colonoscopy preps it wasn't bad. It tasted like water that had been sitting in those paper cups way too long and took on the taste of the cup, but it wasn't horrible either. Basically it was a laxative I found out later, as for two days I have been suffering the aftereffects of that (may as well give me a scope now too, lol, that I am clean)...its to make sure your system is properly passing stools and all still. That things aren't backed up and stuck they said to me. Once that was drank they did the ct scan, which was in hospital gown since that was what I was in anyways being admitted into hospital at that time. Just lay on the bed and they probably will inject the dye, I had that, they need it to see what they need to see of course. It gives a really intense warm tingly feeling in your arms and yes, makes you so hot down below you feel like you wet the bed, but really it wasn't horrible either, actually I found it kind of neat. I didn't get the wierd aftertaste they said you might have or any nausea or anything. Nothing chalky to drink. To inject the dye you can of course expect an iv in your arm. As for the scan itself I just had to lay with my arms above my head, close my eyes, enjoy the warm tingly feelings and the bed slides you in and out of the ct quickly for the scan while telling you to take a deep breath and hold it briefly (almost like those x-rays I get lots too when admitted into hospital)...for finding out right away, likely not. Took a few hours to find out my results.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 11:17 AM (GMT -6)
There are a total of 2,710,542 posts in 298,916 threads.
View Active Threads

Who's Online
This forum has 153462 registered members. Please welcome our newest member, sdscnhbusdhb.
264 Guest(s), 12 Registered Member(s) are currently online.  Details
Richard in NY, Michael_T, Teamchris, HBFF, April_Ryan, Alice22, Saraj, Snokrystal, jitsobar, LymeMother, Maraki, Not-there-yet

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer